Heavy Snow, Oakland
- When
- April 7, 10:00 AM EST to 8:00 PM EST
- Where
- Oakland forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
A storm system passed across the northern Ohio Valley during the day of the 7th. This produced an area of snowfall across the metro Detroit region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A storm system passed across the northern Ohio Valley during the day of the 7th. This produced an area of snowfall across the metro Detroit region. The heaviest snow fell across Oakland and Macomb counties, where snowfall of 5 to 7 inches was measured. The rest of the Detroit area received four inches or less. Some of the highest snowfall totals include; 6.5 inches in Royal Oak (Oakland County), 6.5 inches in Troy (Oakland County), and 6.2 inches in Richmond (Macomb County). The snowfall led to dozens of traffic accident across the metro area. This snowfall also exacerbated the cleanup efforts from an earlier ice storm in Oakland and Macomb counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 7, 9:30 AM EST, 30 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1030 AM EDT MON APR 7 2003
PLAN TO MAINTAIN ADVISORY HEADLINES THROUGH AT LEAST EARLY AFTERNOON.
AREA RADAR AND SATELLITE IMAGERY SUPPORTING THE IMPACT OF THE MID
LEVEL DRY SLOT WORKING INTO THE SOUTHERN PORTION OF LOWER MICHIGAN
THIS MORNING. SURFACE OBS SHOW VISIBILITY IMPROVING NEAR THE OHIO
BORDER AND INTO NE INDIANA. AFTER A HEAVY BURST OF SNOW THIS MORNING
AND NEARLY 4 INCHES OF ACCUMULATION IN A COUPLE OF LOCATIONS, THE
DETROIT METRO AREA WILL SEE A TRANSITION TO MORE SHOWERY PRECIP AND
EVENTUALLY SOME LIGHT FREEZING RAIN AS TEMPS WARM IN THE 850 MB TO
700 MB LAYER.
FARTHER NORTH, THE LATEST MODEL DATA SHOWS THE MID LEVEL OCCLUSION
SHEARING APART QUICKLY DURING THE AFTERNOON WITH A LOT OF WEAKENING
IN MODEL UVVS. THIS WILL BE THE MAIN FORCING MECHANISM AS THE WARM
ADVECTION PATTERN STAYS CONFINED TO THE AREA SOUTH OF I 69.
INDICATIONS ARE THAT THE GOING FORECAST OF 1 TO 3 INCH ACCUMULATION
WILL BE ON TARGET FOR I 69 NORTH INTO THE TRI CITIES AND THUMB.
FORECAST UPDATE WILL MAKE SOME TIMING REFINEMENTS AND FRESHEN
WORDING.
BT
...MORNING DISCUSSION FOLLOWS...
88D LOOPS SHOW PRECIPITATION OVER THE OHIO VALLEY STRUGGLING AS IT
MOVES INTO DRIER AIR MASS OVER SOUTHERN LOWER MICHIGAN. DRY
NORTHEAST FLOW ALSO STRENGTHENING AND WATER VAPOR LOOP SHOWS MID
LEVEL DRY SLOT PUNCHING NORTH INTO SOUTHWEST LOWER...OVER THE TOP OF
THE LOW LEVEL WARM AIR ADVECTION FIELD. THIS WILL FURTHER LIMIT QPF
ACROSS SOUTHERN LOWER MICHIGAN...AND CUT OFF ICE NUCLEATION AS DRY
SLOT WORKS FURTHER NORTH THIS MORNING. THUS SNOWFALL ACCUMULATIONS
WILL BE LESS THAN PREVIOUSLY ANTICIPATED ACROSS THE SOUTHERN THREE
TIER OF COUNTIES AND FREEZING RAIN NOW A REAL THREAT. BASED ON
PROGRESSION OF MID LEVEL DRY SLOT AND NORTHWARD PROGRESSION OF
1545DM 850-700MB THICKNESS LINE...ANTICIPATE SNOW TO CHANGE OVER TO
FREEZING RAIN AS FAR NORTH AS DTW BY 15Z...AND INTO THE PTK AREA BY
18Z. SHOULD BE ALL SNOW TO THE NORTH IN DEFORMATION AXIS.
MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS...HOWEVER FOR THE
REASONS MENTIONED ABOVE...IN ADDITION TO EAST COAST CYCLOGENESIS AND
OHIO VALLEY WAVE MINORING OUT...DRIER ETA QPF FIELDS MUCH BETTER.
WATER VAPOR LOOP SUPPORTS MODEL DEPICTION OF DRY SLOT PUNCHING
THROUGH MOST OF THE CWA BY LATE MORNING...LIMITING QPF. BEST
ISENTROPIC LIFT...CONFINED TO REGION SOUTH OF PTK...WITH 295K
SURFACE SHOWING 3.5-4G/KG SPECIFIC HUMIDITY. HOWEVER MOST OF THIS
AVAILABLE MOISTURE WILL NOT BE REALIZED AS ISENTROPIC LIFT CONFINED
TO A 6HR PERIOD BETWEEN 15Z-21Z...THUS BASED ON IMR SCHEME WILL HAVE
TO CUT THESE VALUES IN HALF...WHICH WOULD SUGGEST A 2-4 INCH
SNOWFALL. CHANGE OVER TO FREEZING RAIN WILL FURTHER LIMIT SNOWFALL
ACCUMULATIONS...WILL ADJUST TO 1-2 INCH SNOWFALL AND DOWNGRADE
WARNING TO WINTER WX ADVSRY FOR SOUTHERN 3 TIER OF COUNTIES.
MODELS ALSO SHOW OMEGA FIELD LIFTING NORTH THIS AFTERNOON AND
COINCIDING WITH DEFORMATION AXIS OVER THE GENESEE AND SAGINAW
VALLEY. THUS WILL INCREASE SNOW ACCUMULATIONS TO 1-3 INCHES THERE.
SOME RIGHT REAR UPPER JET SUPPORT AS WELL AS ASSOCIATED DIVERGENCE
FIELD ALSO LIFTS NORTH.
LAST ITEM OF CONCERN IS POTENTIAL FOR SOME CONVECTIVE PRECIPITATION
IN NEGATIVE EPV FIELD ABOVE FRONTOGENETICAL ZONE AS INDICATED ON
CROSS SECTIONS. BELIEVE A MANIFESTATION OF THIS IS OCCURING OVER
NORTH CENTRAL ILLINOIS AND NORTHERN INDIANA AS PER LATEST 88D LOOPS.
THIS BAND LOOKS VERY NARROW AND LIFTING NORTHWARD QUICKLY THOUGH.
WILL HAVE TO MONITOR CLOSELY THOUGH AS IT COULD ADD SUBSTANTIAL TO
SNOWFALL TOTALS IF IT LINGERS.
WILL CONTINUE WITH COOLER MAV TEMPERATURES.
.DTX...WINTER WX ADVSRY...TODAY...MIZ068>070-075-076-082-083.
GALE WARNING...TODAY...SRN TWO THIRDS OF LAKE HURON AND FOR
LAKE ST CLAIR.
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)MIZ047>049-053>055-060>063-068>070-075-076-082-083-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 522 AM EDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR SNOW AND FREEZING RAIN FROM THE M 59 CORRIDOR TO THE SOUTH MICHIGAN STATE LINE. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED THIS MORNING BEFORE A CHANGEOVER TO FREEZING RAIN. THIS MAY CAUSE ADDITIONAL ACCUMULATIONS TO TREES AND POWERLINES. DETAILS ON THIS ADVISORY ARE AVAILABLE IN THE LATEST WINTER WEATHER MESSAGE ISSUED BY THIS OFFICE AT 430 AM EDT. A GALE WARNING IS IN EFFECT TODAY FOR THE SOUTHERN TWO THIRDS OF LAKE HURON AND ADJACENT NEARSHORE WATERS...LAKE SAINT CLAIR AND THE NEARSHORE WATERS OF LAKE ERIE. PLEASE REFER TO THE MARINE AND NEARSHORE FORECASTS ISSUED BY THIS OFFICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PROVIDE SNOWFALL AND ICE ACCUMULATIONS TODAY. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350492, 5350493.